Kentucky, 2006

Damaging Wind in Kentucky, July 20, 2006

July 20, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 11:14 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 11:14 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1214 PM EDT THU JUL 20 2006

.DISCUSSION...
UPDATED THE MORNING FORECAST TO LOWER THE TEMPERATURE A COUPLE OF
DEGREES TO BE IN LINE WITH THE TRENDS IN THE MOS GUIDANCE AND WITH
THE NEIGHBORING OFFICES FORECASTS. ALSO INCLUDED THE ENTIRE FORECAST
AREA FOR A SLIGHT CHANCE OF THUNDERSTORMS AND SHOWERS THIS
AFTERNOON. WITH THE INTENSE HEATING...ABUNDANT LOW LEVEL
MOISTURE...AND SOME RESIDUAL BOUNDARIES ROAMING AROUND...THOUGHT
THAT THE POTENTIAL COULD NOT BE RULED OUT FOR THE AREA NORTH OF THE
HAL ROGERS PARKWAY. THE REST OF THE FORECAST IS ON TRACK.

&&

.PREV DISCUSSION...
545 AM EDT THU JUL 20 2006

A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ROCKIES INTO THE OH AND
TN VALLEYS REMAINS IN CONTROL OF THE WEATHER THIS MORNING. A SW/V
MOVING INTO THE GREAT LAKES HAS KICKED OFF AN MCS TO THE NE OF THE
CWA. A FEW DEBRIS CLOUDS WERE OVER CENTRAL KY EARLY THIS MORNING
FROM THE FIRST MCS. A SFC RIDGE OF HIGH PRESSURE EXTENDED DOWN ALONG
EAST OF THE APPALACHIANS...AND A SFC COLD FRONT ASSOCIATED WITH THE
PREVIOUSLY MENTIONED SW/V EXTENDS FROM NEAR HUDSON BAY SW INTO THE
CENTRAL PLAINS. FURTHER NW...A SW/V WAS MOVING THROUGH ALBERTA AND
THE NORTHERN ROCKIES.

THROUGH SATURDAY...THE RIDGE IS EXPECTED TO RETROGRADE FURTHER WEST
INTO THE INTERMOUNTAIN WEST AS SW/V ENTERING THE GREAT LAKES IS
EXPECTED TO PUSH TO THE EAST LEADING TO A BROAD TROUGH OVER THE
EASTERN CONUS BY EARLY FRIDAY...WITH THE TRAILING SW/V FURTHER
DEEPENING THIS TROUGH AND LEADING TO A RATHER AMPLIFIED PATTERN BY
THIS WEEKEND. OVERALL...AN END TO THE HEAT WAVE IS ON THE WAY.

TODAY...THE HOT AND HUMID AIRMASS WILL REMAIN. BARRING TOO MANY
DEBRIS CLOUDS DRIFTING IN FROM THE NORTH...THIS SHOULD BE THE
WARMEST DAY SO FAR THIS YEAR. IN FACT...THE RECORD HIGH AT LOZ OF 94
WILL BE IN JEOPARDY. HEAT INDICES WILL BE AROUND 100 IN MOST PLACES
WITH DEWPOINTS NEAR 70...HOWEVER...THE WARMEST LOCATIONS SHOULD SEE
HEAT INDICES EXCEED 100 AND APPROACH 105 FOR AN HOUR OR SO. ISSUED
AN SPS TO HIGHLIGHT THE HOT AND HUMID WEATHER AND HIGHER HEAT
INDICES.

MODEL FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY THIS AFTERNOON
OF AROUND 2500 TO 3000 J/KG OF CAPE...ESPECIALLY OVER THE MOUNTAINS
AND THE SOUTHERN COUNTIES. DESPITE FREEZING LEVELS OF 15 TO 16
KFT...PRESENCE OF DRY MID LEVEL AIR WILL LEAD TO WBZ HEIGHTS OF
AROUND 11 KFT. FORCING WILL BE WEAK...BUT DIFFERENTIAL HEATING FROM
TERRAIN AND LEFTOVER OUTFLOW BOUNDARIES SHOULD BE SUFFICIENT FOR
ISOLATED CONVECTION OVER THE SOUTHERN COUNTIES THIS AFTERNOON. ANY
CONVECTION THAT DOES DEVELOP COULD PRODUCE DAMAGING WIND GUSTS...
LOCALLY HEAVY RAIN AND HAIL AND HIGHLIGHTED THIS IN THE HWO.

TONIGHT...MODELS INDICATE THE THE SW WILL BE PASSING NORTH OF THE
REGION....WITH THE SFC COLD FRONT NEARING THE OH RIVER BY 12Z ON
FRIDAY. SPC HAS PLACES THE NW BLUEGRASS COUNTIES IN A SLIGHT RISK AS
THE FRONT AND SW/V NEARS LATER TONIGHT. NOCTURNAL CONVECTION SHOULD
RESULT...WITH THE MAIN THREATS BEING GUSTY WINDS AND LARGE HAIL.

FRIDAY INTO SATURDAY...THE COLD FRONT WILL SINK SOUTH ACROSS THE
CWA. SOME STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT AS THE
FRONT PASSES. SHEAR WILL BE MARGINAL AT BEST...HOWEVER INSTABILITY
SHOULD BE IN THE MODERATE TO HIGH RANGE...WITH CAPES EXCEEDING 3000
J/KG POSSIBLE...ESPECIALLY OVER THE SOUTH. GUSTY WINDS AND
TORRENTIAL DOWNPOURS (PWS REACHING 1.75 OR HIGHER) WILL BE THE
MAIN FEATURES OF THIS CONVECTION ON FRIDAY INTO FRIDAY NIGHT. TEMP
FORECAST IS TRICKY AS A LOT OF CLOUD COVER EARLY IN THE DAY WOULD
SUPPRESS TEMPS FURTHER THAN FORECAST...BUT FOR NOW OPTED TO TREND
WARMER...WARMER THAN THE MAV...BUT NOT AS WARM AS THE MET/FWC NUMBERS.
FOR NOW HAVE LIKELY POPS ALL AREAS ON FRIDAY AND LIKELY SOUTH ON
FRIDAY NIGHT. AS THE SECOND SW/V AND THE TROUGH AXIS APPROACH ON
FRIDAY NIGHT INTO SATURDAY A COUPLE OF SFC WAVES SHOULD DEVELOP AND
RIDE NORTHEAST ALONG THE BOUNDARY...BRINGING A GOOD CHANCE FOR RAIN
ON SATURDAY INTO SAT EVENING. CONTINUED LIKELY POPS IN ALL BUT THE
FAR NORTH FOR SAT. HIGHS ON SAT WILL BE HELD BACK BY CLOUDS AND
EXPECTED PRECIP.

EXTENDED...THE EXTENDED FORECAST WAS GENERALLY IN GOOD SHAPE. A
BREAK FROM PRECIP CHANCES IS IN STORE FOR SUN INTO MON...WITH
TEMPERATURES CLOSER TO NORMAL.

919 PM EDT WED JUL 19 2006

CONVECTION HAS WANED ONCE AGAIN ACROSS EAST KENTUCKY WITH THE LOSS
OF DAYTIME HEATING. WILL THEREFORE REMOVE THE EVENING PRECIP WORDING
FOR TONIGHT. TEMPERATURES ARE CLOSE TO WHAT THEY WERE THIS TIME LAST
NIGHT. THE ONLY DIFFERENCE IS SLIGHTLY HIGHER MOISTURE. EXPECT
TEMPERATURES TO GENERALLY RANGE BETWEEN 68 AND 73 ACROSS THE
BOARD...ALTHOUGH WOULD NOT BE SURPRISED TO SEE A FEW SHELTERED VALLEY
COOPS IN THE MID 60S AGAIN. UPDATE OUT SHORTLY.

324 PM EDT WED JUL 19 2006

CU FIELD BUILDING ACROSS ALL BUT EXTREME EASTERN KY. SHRA/TSRA
POPPING ON THE FRINGES OF THE CWFA COVERED WITH ZONE UPDATE AND
NOWCASTS. CONVECTIVE ACTIVITY SHOULD DISSIPATE WITH THE SETTING SUN
AND ANY LINGERING SHRA SHOULD BE COVERED WITH A NOW DUE TO LIMITED
COVERAGE. BNDRY THAT BISECTED THE CWFA EARLY THIS MORNING HAS ALL BUT
WASHED OUT AND IS VERY HARD TO SEE ANY REMNANT BUT FEEL THE CURRENT
ACTIVITY IS A COMBINATION OF LEFTOVER SFC BNDRY AND MID LEVEL GRAVITY
WAVE CROSSING FROM WEST TO EAST. 85H INDICATING WAA FROM +18C TO +20C
WHILE 50H HAS NEUTRAL ADVECTION. SO CAP SHOULD INCREASE TONIGHT
FURTHER DEPRESSING CONVECTION.

MODELS HAVE COME INTO AGREEMENT THAT THE NEXT SYSTEM WILL BE WET WITH
WIDESPREAD PCPN. MAIN DIFFERENCES IS IN THE TIMING WITH THE NAM
SLOWER THAN THE GFS WHICH IS CLIMATOLOGICALLY MORE CONSISTENT. ALSO
THE NAM FITS BETTER WITH THE CONSISTENT ECWMF AND NOW THE UKMET...SO
THIS BECAME THE MODEL OF CHOICE. TEMPS CONTINUE FROM PREV FCST WITH
THU THE WARMEST OF THE WEEK AND THEN A RELATIVE COOLING WITH TEMPS
DROPPING INTO THE UPPER 80S. NAM BRINGS FNT INTO THE ZONE ON FRI AFTN
AND THEN STALLS WITH S/WV TRACKING UP THE FNT ON SAT. PCPN SHOULD CUT
OFF QUICKLY BEHIND THE S/WV...SO SUN WILL END UP WITH ONLY SLGHT CHC
POP FOR ALL BUT THE FAVORED UPSLOPE MTN ZONES...THEN SUN NITE DRY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ
Hazardous weather outlook, Jul 20, 9:22 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1022 AM EDT THU JUL 20 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1022 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON OR EVENING COULD CONTAIN
GUSTY WINDS...TORRENTIAL RAIN AND SMALL HAIL. IN
ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO SATURDAY EVENING AND
AGAIN FROM TUESDAY INTO WEDNESDAY. SOME OF THE THUNDERSTORMS ON FRIDAY
INTO FRIDAY EVENING COULD CONTAIN DAMAGING WINDS...TORRENTIAL RAIN
AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER OR
HEAVY RAIN.

JP/JJ

In the hours before

Special weather statement, Jul 20, 1:13 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EDT THU JUL 20 2006

KYZ060-201845-
MENIFEE-
213 PM EDT THU JUL 20 2006

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT MENIFEE COUNTY THROUGH
245 PM EDT THURSDAY AFTERNOON...

AT 213 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
TABOR...MOVING SOUTHEAST AT 10 MPH.

THIS CLUSTER WILL BE NEAR HAYSTACK AROUND 220 PM EDT...SCRANTON
AROUND 225 PM EDT...MARIBA AROUND 230 PM EDT...DENNISTON AROUND 240
PM EDT...POMEROYTON AROUND 245 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Local storm report, Jul 20, 1:24 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     NNW FRENCHBURG          37.95N 83.62W
07/20/2006                   MENIFEE            KY   COUNTY OFFICIAL

            3 TREES DOWN IN NORTHWEST PORTION OF COUNTY

&&

BT
Local storm report, Jul 20, 1:31 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
231 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     8 W WEST LIBERTY        37.91N 83.41W
07/20/2006                   MORGAN             KY   COUNTY OFFICIAL

            LARGE TREE DOWN ACROSS HWY 1950 NEAR MENIFEE COUNTY LINE

&&

BT
Local storm report, Jul 20, 1:52 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     4 W FRENCHBURG          37.95N 83.70W
07/20/2006                   MENIFEE            KY   AMATEUR RADIO

            2 TREES ACROSS HWY 460

0233 PM     TSTM WND DMG     KOREA                   37.94N 83.48W
07/20/2006                   MENIFEE            KY   AMATEUR RADIO

            2 TREES ACROSS HWY 1693

&&

BT
Local storm report, Jul 20, 1:55 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     4 W FRENCHBURG          37.95N 83.70W
07/20/2006                   MENIFEE            KY   FIRE DEPT/RESCUE

            2 TREES ACROSS HWY 460

0233 PM     TSTM WND DMG     KOREA                   37.94N 83.48W
07/20/2006                   MENIFEE            KY   FIRE DEPT/RESCUE

            2 TREES ACROSS HWY 1693

&&

BT

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 20, 1:58 PM EST to 2:02 PM EST
Where
Montgomery County, Mt Sterling
Measured
53 kt (61 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.050, -83.950

Large tree down across Haskins Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520044.